Format

Send to

Choose Destination
See comment in PubMed Commons below
Rev Clin Esp. 2007 Feb;207(2):86-90.

[Clostridium difficile associated diarrhea in the elderly patient].

[Article in Spanish]

Author information

  • 1Sección de Geriatría, Hospital Universitario de Guadalajara, Spain. tparejas2@hotmail.com

Abstract

Clostridium difficile is the leading cause of infectious nosocomial diarrhea in the elderly. It may cause colitis of variable severity and extraintestinal involvement. Hand transmission is the most important, and it is related to prolonged antibiotic therapies in elderly patients with severe baseline disease. Diagnosis is based on culture and immunological tests to detect its toxins. When there is no response to conservative treatment (withdrawal of the antibiotic and support therapy), metronidazole or vancomycin should be given. Recurrences, up to 20%, are frequent. Preventive measures of its spreading are essential due to the elevated transmission through health care personnel and instruments. Detection of new, more virulent, gene variants of Clostridium difficile have increased the importance of this disease.

PMID:
17397570
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Ediciones Doyma, S.L.
    Loading ...
    Support Center